Large deviations for ideal quantum systems

Joel L. Lebowitz, Marco Lenci, Herbert Spohn

Research output: Contribution to journalArticlepeer-review

23 Scopus citations


We consider a general d-dimensional quantum system of non-interacting particles in a very large (formally infinite) container. We prove that, in equilibrium, the fluctuations in the density of particles in a subdomain A of the container are described by a large deviation function related to the pressure of the system. That is, untypical densities occur with a probability exponentially small in the volume of A, with the coefficient in the exponent given by the appropriate thermodynamic potential. Furthermore, small fluctuations satisfy the central limit theorem.

Original languageEnglish
Pages (from-to)1224-1243
Number of pages20
JournalJournal of Mathematical Physics
Issue number3
StatePublished - Mar 2000


Dive into the research topics of 'Large deviations for ideal quantum systems'. Together they form a unique fingerprint.

Cite this